FEB 16, 2017
Cataract/Anterior Segment, Comprehensive Ophthalmology
Men taking tamsulosin appear to have a significantly higher risk of IOP spike after cataract surgery, according to a retrospective review of registry data.
The authors found that patients on tamsulosin at the time of surgery were 2.8 times more likely to experience a day-1 IOP increase greater than 10 mm Hg compared with men not on tamsulosin, and were 3.8 times more likely to experience a spike of 30 mm Hg or more.
While in practice, I prescribed 1 Diamox sequel (500 mg) oral capsule prior to discharge for patients with glaucoma, ocular hypertension, pseudoexfoliation, dense brunescent cataracts, and in any eye in which I couldn't thoroughly evacuate both anterior and posterior chambers. I would now include in this list patients taking tamsulosin.
As a result of this rather benign customized intervention, pressure spikes were extremely uncommon, as was the incidence of pain. While I have no randomized data to offer, I do think prophylaxis (always based on statistical knowledge) beats treatment when the down side is negligible and the cost minimal.
Tamsulosin is used to treat benign prostatic hypertrophy. The drug improves lower urinary tract flow by relaxing the smooth muscle in the prostate and bladder neck. In 2005, within a few years of its introduction, tamsulosin was shown to have systemic effects on similar receptors located in the smooth dilator muscle of the iris in patients undergoing cataract surgery.
Drs. David F. Chang and John R. Campbell comprehensively described the condition as intraoperative floppy-iris syndrome or IFIS. At the time, Chang and Campbell noted a day-1 IOP increase in patients using tamsulosin. Until now, no formal study has been conducted on this subject.
This retrospective study serves to remind us how important it is to identify patients on tamsulosin preoperatively to better manage and potentially mitigate IOP spikes.